Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 152, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 29, 2024, 6:44 AM EST for 4 counties in Georgia; McCormick County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 6:44 AM EST (11:44 UTC)
- Expired
- Dec 29, 2024, 7:45 AM EST
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 114 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 7:30 AM EST | TSTM WND DMG | 5 S Appling, GA | Broadcast media forwarded reports of tree damage near the intersection of 223 and 221. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 6:02 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
872
WUUS52 KCAE 291144
SVRCAE
GAC073-181-189-245-SCC065-291245-
/O.NEW.KCAE.SV.W.0152.241229T1144Z-241229T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
644 AM EST Sun Dec 29 2024
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Lincoln County in east central Georgia...
Richmond County in east central Georgia...
McCormick County in central South Carolina...
* Until 745 AM EST.
* At 642 AM EST, severe thunderstorms were located along a line
extending from near Nancy Hart State Park to near Mitchell, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Fort Eisenhower, Augusta,
Martinez, Hephzibah, McCormick, Harlem, Lincolnton, Glendale, South
Augusta, Clarks Hill Recreation Area, Elijah Clark State Park,
Mistletoe State Park, Summerville, Wrightsboro, Augusta Mall, and
Daniel Field.
This includes the following highways...
Interstate 20 in Georgia between mile markers 167 and 201.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. These storms may cause serious injury
and significant property damage.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
A Tornado Watch remains in effect until 100 PM EST for east central
Georgia...and central South Carolina.
&&
LAT...LON 3366 8251 3365 8249 3397 8264 3396 8256
3402 8259 3407 8253 3406 8233 3397 8230
3402 8225 3397 8218 3383 8212 3372 8218
3363 8210 3360 8211 3346 8193 3336 8195
3334 8191 3327 8228 3336 8255 3360 8264
TIME...MOT...LOC 1142Z 244DEG 35KT 3393 8281 3322 8278
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
047
WWUS52 KCAE 291233
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
733 AM EST Sun Dec 29 2024
GAC073-181-189-245-SCC065-291245-
/O.CON.KCAE.SV.W.0152.000000T0000Z-241229T1245Z/
McDuffie GA-Columbia GA-Lincoln GA-Richmond GA-McCormick SC-
733 AM EST Sun Dec 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EST
FOR SOUTHEASTERN MCDUFFIE...COLUMBIA...SOUTHEASTERN LINCOLN...
RICHMOND AND MCCORMICK COUNTIES...
At 733 AM EST, severe thunderstorms were located along a line
extending from 6 miles southeast of Abbeville to near Harlem, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
North Augusta, Grovetown, Evans, Fort Eisenhower, Augusta, Martinez,
Hephzibah, McCormick, Harlem, Glendale, South Augusta, Clarks Hill
Recreation Area, Elijah Clark State Park, Summerville, Augusta Mall,
Daniel Field, Village Plaza Shopping Center, Augusta National Golf
Club, J. Strom Thurmond Dam, and Appling.
This includes the following highways...
Interstate 20 in Georgia between mile markers 180 and 201.
Interstate 520 in Georgia between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM EST for east central
Georgia...and central South Carolina.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3361 8236 3379 8240 3397 8251 3407 8251
3406 8233 3397 8230 3402 8225 3397 8218
3383 8212 3372 8218 3363 8210 3360 8211
3346 8193 3336 8195 3334 8191 3327 8228
3331 8241
TIME...MOT...LOC 1233Z 270DEG 35KT 3413 8228 3342 8226
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 6:20 AM EST, 24 minutes earlier.
Area forecast discussion, Dec 29, 6:20 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 AM EST Sun Dec 29 2024
.SYNOPSIS...
Today will be warmer and breezy with showers and thunderstorms
likely along and ahead of an approaching cold front, with some
severe thunderstorms possible. High pressure builds in behind
the front for Monday, before the next chance of rain arrives on
Tuesday. Cooler and drier conditions follow for the mid to late
week period.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):
- Tornado Watch through 1 PM
- Damaging winds and a few tornadoes are possible
Convective line moving into eastern Georgia early this morning,
and should continue eastward at a steady clip moving through
the CWA. CSRA will be impacted from 7-9, central Midlands 9-11,
and eastern Midlands 10-1. Low level winds remain backed enough
to support large low level shear values, potentially supporting
a few short-lived tornadoes embedded within the main QLCS.
Tornado chances look slightly higher in the central and eastern
midlands where MUCAPE is a bit higher, allowing for stronger
effective shear. Damaging winds are possible everywhere as the
MCS moves through.
It will also be very mild today, in part supporting the
convective threat. High temps will be 10 or more degrees above
normal despite the clouds and rain.
The actual cold front will move through several hours after the
initial convective line during the late afternoon and early
evening. An isolated thunderstorm cannot be ruled out with that
line, but dry air moving in aloft will help counter an otherwise
favorable instability and shear profile.
High pressure will start to move in behind the system
overnight. The air mass behind the front is quite mild of east
Pacific origin, so min temps will remain well above normal.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Key Message(s):
- Even behind the front, wild weather continues through the
period.
Monday and Monday Night: Behind the exiting front, warm and dry
conditions are expected to prevail through Monday night. Most
guidance continues to show temperatures still above normal for
both daytime highs and overnight lows. Skies will have cleared
out and the area should see a good amount of sunshine through
the daytime hours. However, clouds will begin to increase again
Monday night ahead of the next approaching system.
Tuesday and Tuesday Night: The next chance for rainfall will
move in during the day Tuesday ahead of another storm system.
Much of the energy with this system will be passing off to our
north, and moisture will be somewhat limited. Best chance for
any rain will occur mainly over the northern Midlands into the
Pee Dee region Tuesday late morning into the afternoon. The
southern Midlands and CSRA are forecast to remain on the dry
side. Daytime highs still above normal ahead of the system, with
readings in the mid 60s north to the lower 70s across the
southeastern cwa. A cooler air mass moves in behind this system,
but temperatures Tuesday Night should still be above seasonal
values for the end of December.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Key Message(s):
- Cooling trend follows for the mid to late week period.
Not much change through the longer term. Cold front moves
through and east early in the period. This will be a front that
actually brings temperatures back down to around normal for the
end of December and early January as dry high pressure settles
into the region. The next chance of precipitation should hold
off until late next weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
High confidence in IFR/MVFR restrictions again dominating
through the day, with improvements to vfr beginning by 00z.
As a cold front continues moving towards the area early this
morning, winds off the surface are forecast to increase. These
winds aloft will also cause llws to occur at all locations
through the morning ahead of the front.
At issuance time of 12z, the main focus at all locations will
become the potential for convection moving into the area. Have
continued to tweak the timing for convection as it moves into
the CSRA sites of AGS/DNL, then into the Midlands later this
morning. Placed tempo periods indicating best chance for strong
to severe thunderstorm potential along with convective gusts to
40 mph.
Once the convection and front moves through, llws will abate,
and clouds will begin to lift into vfr at all locations,
especially after 00z tonight.
EXTENDED AVIATION OUTLOOK...Restrictions possible Tuesday
mainly at CAE/CUB as the next system rapidly moves through the
region.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 6 PM EST this evening for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 6 PM EST this evening for GAZ040-
063>065-077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 7:26 AM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 49 min |
| Dec 29, 7:29 AM EST | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 61 min |
| Dec 29, 8:08 AM EST | Severe Thunderstorm Warning | CAE | Burke | 67 min |
| Dec 29, 8:03 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 57 min |
| Dec 29, 8:21 AM EST | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 24 min |
| Dec 29, 8:39 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Lee, Lexington and 2 more | 66 min |
| Dec 29, 8:45 AM EST | Tornado Warning | CAE | Fairfield, Richland | 19 min |
| Dec 29, 9:08 AM EST | Special Weather Statement | CAE | Bamberg, Calhoun, Orangeburg | 22 min |
| Dec 29, 9:32 AM EST | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg | 43 min |
| Dec 29, 9:41 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 64 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.